Alert archive / Hawaii / Blizzard Warnings in 2017

Blizzard Warning 1, NWS Honolulu, HI

March 1, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this blizzard warning at Mar 1, 2017, 3:50 AM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 3:50 AM HST (13:50 UTC)
Expired
Mar 2, 2017, 3:59 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWHW40 PHFO 011350
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
350 AM HST Wed Mar 1 2017

...BLIZZARD WARNING NOW IN EFFECT FOR THE BIG ISLAND SUMMITS
ABOVE 11000 FEET...

.An approaching upper level trough will pass from west to east
across the islands through tonight. Heavy snow showers, strong
winds and poor visibilities are expected at the Big Island
summits, with a chance for thunderstorms as well.

HIZ028-020400-
/O.UPG.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/
/O.NEW.PHFO.BZ.W.0001.170301T1350Z-170302T1600Z/
Big Island Summits-
350 AM HST Wed Mar 1 2017

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Blizzard
Warning...which is in effect until 6 AM HST Thursday. The Winter
Storm Warning is no longer in effect. 

* LOCATION...Big Island summits above 11000 feet elevation.

* HAZARD TYPE...Heavy snow, ice, low visibility and strong winds.

* ACCUMULATIONS...New snowfall amounts of 6 to 10 inches...with
  locally higher amounts.

* TIMING...Through late tonight. 

* IMPACTS...Poor visibility, strong winds and icy snow covered
  roads will make for hazardous driving conditions.

* WINDS...Southwest 45 to 55 mph, with gusts to 65 mph.

* VISIBILITIES...Less than a 1/4 mile at times in clouds and 
  heavier precipitation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$
2 follow-up statements
844 
WWHW40 PHFO 020128
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Wed Mar 1 2017

...BLIZZARD WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE
11000 FEET...

.A developing low pressure system near Kauai will lift north and
drag a deep layered convergence band across the Big Island
tonight. While snow accumulations will be light to moderate,
strong winds at the high elevations will blow snow around creating
drifts, snow on the roads and poor visibility down to one quarter
mile at times. It is likely that the strong winds will continue on
Thursday after the snow threat has passed.

HIZ028-021430-
/O.CON.PHFO.BZ.W.0001.000000T0000Z-170302T1600Z/
Big Island Summits-
328 PM HST Wed Mar 1 2017

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* LOCATION...Big Island summits above 11000 feet elevation.

* HAZARD TYPE...Strong winds, blowing snow and low visibility.

* ACCUMULATIONS...Up to 3 inches of new snow accumulation.

* TIMING...Through late tonight.

* IMPACTS...Poor visibility...strong winds and snow covered roads
  will make for hazardous driving conditions.

* WINDS...Southwest 40 to 55 mph...with gusts to 65 mph.

* VISIBILITIES...Less than a 1/4 mile at times in clouds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions... making travel extremely dangerous. Do not travel.
If you must travel...have a winter survival kit with you. If you
get stranded...stay with your vehicle.

&&

$$

Foster
655 
WWHW40 PHFO 021359
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
359 AM HST Thu Mar 2 2017

HIZ028-021500-
/O.CAN.PHFO.BZ.W.0001.000000T0000Z-170302T1600Z/
Big Island Summits-
359 AM HST Thu Mar 2 2017

...BLIZZARD WARNING IS CANCELLED...

The threat for heavy snowfall has ended across the Big Island
summits, therefore the National Weather Service in Honolulu has
cancelled the Blizzard Warning.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this blizzard warning went out at Feb 28, 8:54 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Feb 28, 8:54 PM HST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
854 PM HST Tue Feb 28 2017

.SYNOPSIS...
Moist and unstable conditions will maintain a threat for heavy
flooding rainfall and thunderstorms through Wednesday night. A
deep trough currently a couple hundred miles west of Kauai will
near the state late tonight then move over the islands Wednesday
and Wednesday night. The trough will lift northeast on Thursday,
leaving the islands under a humid southwesterly flow capable of
generating spotty heavy rainfall. A cold front is expected to move
over the northern half of the island chain during the weekend.

&&

.DISCUSSION...
Currently at the surface, a 1033 mb high is centered around 1700
miles northeast of Honolulu, while an inverted trough is
developing in the vicinity of a sharp upper level trough a couple
hundred miles west of Kauai. Satellite imagery shows overcast
conditions across the entire island chain this evening, with radar
imagery showing scattered to numerous showers and thunderstorms
streaming northward across the islands. Main short term concern
revolves around the potential for heavy flooding rainfall and even
strong thunderstorms over the next 24 to 36 hours.

Tonight through Wednesday night,
The upper level trough will approach the islands from the west
tonight, then slowly push eastward across the island chain
Wednesday and Wednesday night. At the surface, a weak surface low
is forecast to develop to the west of the islands overnight, then
push northward to the west of Kauai Wednesday and Wednesday
night. The area of low pressure in combination with high pressure
anchored well northeast of the area, will turn the low level
boundary layer flow around to the southeast and south across the
state, transporting deep tropical moisture across the island
chain through the period. Strong forcing for ascent provided by
the upper level trough moving through, favorable upper level jet
dynamics, along with plenty of deep layer moisture will continue
to transport bands of heavy showers and thunderstorms across the
islands through the period.

In addition to the heavy rainfall threat, with the upper level
trough moving through the area Wednesday and Wednesday night,
there appears to be the potential for strong to perhaps even
severe thunderstorms. 700-500 mb lapse rates are forecast to
steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude
values increase to 25 to 35 knots, surface based cape values rise
to between 800-1200 J/KG, and 500 mb winds strengthen to between
35 and 50 knots. This would suggest that there is the potential
for some strong winds and hail with the thunderstorms as the upper
level trough swings through the state, and this will need to be
monitored closely.

The current Flash Flood Watch remains in effect through 6 pm
Wednesday, and based on the latest model guidance, this will
likely need to be extended in time through at least 6 am Thursday
for portions, and possibly all, of the island chain later
tonight. Additionally, the Winter Storm Warning remains in effect
for the Big Island summits through 6 pm Wednesday, and this
Warning will likely need to be extended in time through at least 6
am Thursday as well.

Thursday through Friday night,
The upper level trough will lift northeastward and away from the
islands on Thursday, with low and mid-level ridging then building
over the island chain Thursday night through Friday night. A
trailing band of deeper moisture is forecast to remain over the
state through Thursday, resulting in some remaining locally heavy
showers in a humid southwesterly boundary layer flow. Showers
should diminish considerably Thursday night through Friday night
as more stable conditions build over the island chain.

Saturday through next Tuesday,
Medium range guidance is in fairly good agreement through the
weekend, with solutions then diverging early next week. Both the
GFS and ECMWF show a weakening cold front moving into the western
islands over the weekend. The GFS shows the front stalling out
over the western islands early next week, with a potent shortwave
trough then moving through the area Monday night and next Tuesday,
increasing showers across the entire island chain. The ECMWF on
the other hand shows the weakening cold front pushing eastward
through the island chain early next week before dissipating near
the Big Island. Given the differences in the model solutions, will
utilize a blended forecast approach until details become more
clear. As a result, we should see increasing showers across the
western islands this weekend, and due to the uncertainty in the
forecast next week, we will need to keep showers in the forecast
statewide.

&&

.AVIATION...
A trough aloft a couple hundred miles west of Kauai will continue
to deepen as it tracks steadily eastward. Thick layered clouds
with embedded CB are associated with this disturbance aloft are
expected to blanket the State through Wednesday afternoon and
possibly beyond. Areas of MVFR and isolated IFR conditions in
frequent SHRA are affecting mainly windward slopes and coasts but
may impact Leeward areas at times. Have mentioned VCTS within the
first twelve to 16 hours of most terminal forecasts.

AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and
AIRMET ZULU for moderate icing aloft are in effect and will likely
remain so through at least Wednesday afternoon.

SIGMET SIERRA is in effect for Kauai and a large area to the
northwest of the state. This SIGMET may need to be extended to
cover portions of Oahu or Maui county at times.

&&

.MARINE...
Small to moderate NW and NE swells will slowly drop through the
rest of the week, with surf remaining below advisory levels.
Moderate to strong winds out of the ESE direction will continue
SCA winds through tonight for the Pailolo and Alenuihaha Channels
and waters south of the Big Island. A surface low forming west of
Kauai late tonight and Wednesday is expected to shift winds out of
the southeast over eastern waters with SCA winds expected over
windward Big Island and Maui waters, waters near South Point, and
in the Alenuihaha and Pailolo Channels. Winds then shift out of
the south Wednesday with possible SCA winds over the windward and
leeward Big Island waters. After another look at the high-res wind
guidance overnight, the SCA will likely be extended, along with
the aforementioned zone additions, with the morning forecast
package.

For the extended, models depict a gale- to storm-force low
developing a few hundred miles WNW of Midway Atoll Wed through Thu,
then tracking toward the NNE across the Date Line Thursday.
Along the way, the low will send a large WNW swell toward the
islands that may result in advisory-level surf over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all Hawaii
islands.

Winter Storm Warning until 6 PM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Wednesday for Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bedal
MARINE...TS

In the hours before

Local storm report, Feb 28, 10:08 PM HST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 N PUPUKEA             21.68N 158.05W
02/28/2017                   PHZ114             HI   EMERGENCY MNGR

            CIVIL DEFENSE HAS REPORTED MULTIPLE FLASH FLOODS JUST
            NORTH OF PUPUKEA. THERE IS FLOODING AT SAINT PETER AND
            PAULS CHURCH. A FLASH FLOOD NEAR SUNSET ELEMENTARY HAS
            BROUGHT PONDING ON KAMEHAMEHA HIGHWAY NEAR SUNSET
            ELEMENTARY AT LEAST THREE FEET DEEP. 4 VEHICLES ARE
            FLOATING IN THIS FLOOD.

&&

JHEYMAN
Local storm report, Feb 28, 11:08 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1108 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 N PUPUKEA             21.68N 158.05W
02/28/2017                   PHZ114             HI   LAW ENFORCEMENT

            THE HONOLULU POLICE DEPARTMENT HAS REPORTED THAT
            KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS FROM
            SUNSET BEACH ELENTARY TO THE SUNSET BEACH CHEVRON STATION
            DUE TO A SEVERE FLASH FLOOD

&&

JHEYMAN

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:32 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 7:13 PM HSTFlash Flood WarningHFOHonolulu6 hr
Feb 28, 7:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 28, 10:07 PM HSTFlash Flood WarningHFOKalawao113 min
Feb 28, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 10:33 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 11:18 PM HSTFlash Flood WarningHFOHonolulu11 hr
Feb 28, 11:20 PM HSTSpecial Marine WarningHFO55 min
Mar 1, 3:59 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 1, 4:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 5:51 AM HSTSpecial Marine WarningHFO114 min
Mar 1, 6:10 AM HSTSpecial Weather StatementHFOHonolulu65 min
Mar 1, 6:48 AM HSTSpecial Marine WarningHFO117 min
Mar 1, 8:12 AM HSTSpecial Marine WarningHFO108 min
Mar 1, 8:30 AM HSTSpecial Weather StatementHFO45 min
Mar 1, 9:26 AM HSTSpecial Weather StatementHFO64 min
Mar 1, 9:53 AM HSTSpecial Marine WarningHFO112 min
Mar 1, 11:30 AM HSTSpecial Weather StatementHFOKalawao60 min
Mar 1, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 11:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 12:08 PM HSTSevere Thunderstorm WarningHFOKalawao37 min
Mar 1, 12:48 PM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Blizzard Warnings in Hawaii, 2017Every blizzard warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.